Tornadoes · United States · North Carolina · 2011
EF3 tornado, Jason to Castoria, North Carolina, April 16, 2011
From Jason to Castoria, this EF3 tornado ran 20.4 miles across Wayne, Greene and Lenoir counties on April 16, 2011, touching down at 5:32 PM EDT and reaching 400 yards wide. It killed nobody and injured 30, and did $30 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- April 16, 2011
- Touchdown
- 5:32 PM EDT (21:32 UTC)
- Lifted
- 5:54 PM EDT (21:54 UTC)
- On the ground
- 22 minutes
- Path length
- 20.4 miles (32.9 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 30
- Property damage
- $30 million
- Counties
- Wayne, Greene and Lenoir counties
- Touchdown point
- 35.364, -77.843
- Lift-off point
- 35.548, -77.634
- Record number
- 1104161532-01
What the Weather Service recorded
One of the largest tornado outbreaks ever observed across eastern North Carolina occurred during the afternoon and evening of April 16th 2011. Several powerful super-cell thunderstorms developed ahead of an approaching cold front. Conditions ahead of the front were favorable for tornadoes with a moderately unstable atmosphere combined with strong winds that veered with height. Altogether 12 tornadoes were reported across the Newport/Morehead City county warning area. These tornadoes combined to produce over 40 million dollars in damages. There were numerous injuries but no fatalities were reported. In addition to the tornadoes there were several reports of damaging winds and large hail.
This is the second segment for the tornado that originally spun up in Lenoir County. The tornado moved into Greene county just west of Highway 903. The tornado produced mainly EF0 and EF1 damage across the southern part of Greene County with damage to trees and a few homes. The tornado intensified to EF3 with winds estimated up to 160 mph southwest of Snow Hill. The tornado continued at EF3 intensity as it crossed Highway 13 just west of Snow Hill. Numerous homes and businesses were severely damaged or destroyed in this area with some almost completely flattened. Numerous vehicles were also destroyed. The strong EF3 tornado continued as it moved north of Snow Hill and severely damaged the Greene County middle school where the roof was torn off. The tornado continued to produce EF3 damage as it moved along Albriton Road where large metal power poles were bent over or completely ripped out of the ground. The tornado finally began to weaken as it passed Taylor road and dissipated near Tysons Church Road. In all about 30 million dollars of damage occurred in Greene County. There were numerous injures, 2 serious. There were no fatalities.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
33 minutes of warning. NWS RAH issued a tornado warning for this county at 20:59 UTC, 33 minutes before the tornado touched down, in force until 21:45 UTC.
The county was under a tornado watch, issued at 16:05 UTC and running to 00:11 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:05 UTC | 00:11 UTC | Tornado Watch | RAH |
| 19:38 UTC | 22:30 UTC | Flood Advisory | RAH |
| 20:59 UTC | 21:45 UTC | Tornado Warning | RAH |
| 21:30 UTC | 21:44 UTC | Tornado Warning | RAH |
| 21:51 UTC | 22:15 UTC | Severe Thunderstorm Warning | RAH |
| 21:58 UTC | 22:30 UTC | Tornado Warning | RAH |
| 22:11 UTC | 22:31 UTC | Severe Thunderstorm Warning | RAH |
| 22:20 UTC | 22:30 UTC | Tornado Warning | RAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Apr 16, 12:52 PM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 16, 12:52 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1252 PM EDT SAT APR 16 2011
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL CROSS OUR REGION TODAY....THEN
MOVE OFFSHORE THIS EVENING. HIGH PRESSURE WILL FOLLOW FOR TONIGHT
THROUGH SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM SATURDAY...
SEVERE WEATHER OUTBREAK WITH A HIGH RISK FOR SEVERE STORMS
SATURDAY...
A 16Z RAOB HAS BEEN SCHEDULED FOR KGSO. THE GARNER NOAA WEATHER
RADIO IS OFF THE AIR DUE TO PHONE LINE PROBLEMS. TECHNICIANS ARE
WORKING ON THE PROBLEM.
LOOKING OVER RECENT TRENDS AND 12Z SOUNDINGS EVERYTHING REMAINS
PRIMED FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK ACROSS CENTRAL NC
FROM NOON THROUGH 7 PM TODAY. SATELLITE IMAGERY ALONG WITH LIGHTNING
DATA SHOW A BAND OF DEVELOPING STORMS ALREADY STARTING TO ORGANIZE
THEMSELVES EAST OF THE MOUNTAINS. THIS IS OCCURRING IN A REGION
JUST AHEAD OF THE MID LEVEL DRY AIR WHERE MID LEVEL LAPSE RATES ARE
BEST. BEST SURFACE BASED AND MIXED LAYER CAPE IS STILL OVER SC THIS
MORNING...BUT WITH TEMPS WARMING INTO THE MID 70S AND DEWPOINTS INTO
THE LOWER 60S THIS HIGHER INSTABILITY AIR WILL ADVECT NORTH INTO
CENTRAL NC. LOW LCLS AND HIGH SHEAR FROM THE LOW TO MID LEVELS IS
ALREADY IN PLACE. AS THE INSTABILITY INCREASES AND THE DYNAMICS AND
UPDRAFT VELOCITIES INCREASE AS THE UPPER LOW APPROACHES FROM THE
WEST THE DANGER OF SEVERE WEATHER WILL INCREASE GREATLY.
THE COMBINATION OF ATMOSPHERIC VARIABLES WILL LIKELY RESULT IN
SUPERCELLS DEVELOPING THIS AFTERNOON AHEAD OF A QLCS SQUALL LINE ALL
CAPABLE OF PRODUCING TORNADOES...DAMAGING WINDS IN EXCESS OF 60 MPH
AND LARGE HAIL. TIMING OF THE MOST SIGNIFICANT SEVERE THREAT IN THE
TRIAD IS FROM NOON THROUGH 3 PM...THE TRIANGLE FROM 1 PM THROUGH 5
PM...THE I-95 CORRIDOR AND THE COASTAL PLAIN FROM 2 PM THROUGH 7 PM.
FLOOD THREAT LOOKS MINIMAL AS SOILS HAVE HAD TIME TO DRY FROM THE
LAST SIGNIFICANT RAINS AND TRAINING OF STORMS IS NOT LIKELY. BRIEF
HEAVY RAINS WILL HOWEVER CAUSE AT LEAST SOME PONDING OF WATER IN
MORE URBAN LOCATIONS AND LOW LYING AREAS.
SHOWERS ENDING IN THE EAST THIS EVENING AS THE FRONT EXITS TO THE
EAST. CLEARING BEHIND THE FRONT OF CLOUDS AND MUCH OF THE NIGHT
SHOULD BE CLEAR.
HIGH TEMPERATURES MID 60S IN THE TRIAD TO MID 70S IN THE TRIANGLE
SOUTH AND EAST WITH LOW TEMPERATURES MID 40S TO LOWER 50S.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 1230 PM SATURDAY...
SURFACE HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER ACROSS
CENTRAL NC THROUGH THE SHORT TERM AS IT PROGRESSES FAIRLY QUICKLY
EASTWARD ACROSS THE SOUTHEASTERN US. THIS WILL RESULT IN FAIR
WEATHER AND THEN AS RETURN FLOW SETS BY SUNDAY AFTERNOON...A WARMING
TREND THROUGH THE PERIOD. THICKNESS VALUES WILL REBOUND TO NEAR
1380M BY MONDAY AFTERNOON WHICH SHOULD TRANSLATE TO HIGH TEMPS IN
THE MID/UPPER 70S TO NEAR 80 DEGREES (A GOOD FIVE DEGREES WARMER
THAN WHAT IS EXPECTED ON SUNDAY). OVERNIGHT LOWS WILL ALSO BE ON A
MODERATING TREND...WITH UPPER 40S TO NEAR 50 DEGREES EXPECTED SUNDAY
NIGHT AND MID 50S EXPECTED BY MONDAY NIGHT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 1245 PM SATURDAY...
DURING THE BEGINNING OF THE LONG TERM PERIOD...THE SUBTROPICAL RIDGE
IS PROGGED TO STRENGTHEN OVER THE SOUTHWESTERN ATLANTIC AND THE
SOUTHEASTERN US. THIS FEATURE IS EXPECTED TO PUSH THE NEXT STORM
SYSTEM MOVING OUT OF THE PLAINS NEXT WEEK NORTH OF THE FORECAST AREA
AS IT TRACKS INTO THE UPPER GREAT LAKES REGION. THEREFORE THE
TRAILING FRONTAL ZONE AND ASSOCIATED PRECIP IS EXPECTED TO INITIALLY
REMAIN NORTH OF THE REGION THROUGH AT LEAST WEDNESDAY...RESULTING IN
DRY CONDITIONS AND A CONTINUED WARMING TREND. HIGH TEMPS ARE
EXPECTED TO RISE FROM THE LOW/MID 80S ON TUESDAY TO THE MID/UPPER
80S BY WEDNESDAY. THE AFOREMENTIONED SUBTROPICAL RIDGE IS THEN
PROGGED TO BECOME SUPPRESSED TO THE SOUTH WHICH SHOULD ALLOW THE
FRONTAL ZONE TO DRIFT SOUTHWARD INTO THE REGION THURSDAY INTO
FRIDAY. MODELS HAVE TRENDED TOWARDS A STRONGER SOUTHWARD PUSH OF
THIS FRONT WHICH SHOULD RESULT IN BETTER PRECIP CHANCES WEDNESDAY
INTO THURSDAY. WILL ALSO SHOW A SLIGHT CHANCE OF PRECIP FRIDAY INTO
SATURDAY AS THE FRONTAL BOUNDARY. SLIGHTLY COOLER TEMPS ARE ALSO
EXPECTED FOR THE END OF THE FORECAST PERIOD..
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 755 AM SATURDAY...
WINDY CONDITIONS IN SOUTHEAST THEN SOUTHERLY FLOW WILL DEVELOP
TODAY...AHEAD OF A STRONG LOW PRESSURE SYSTEM THAT WILL CROSS OUR
REGION LATER THIS AFTERNOON. OTHERWISE...EXPECT CURRENT IFR-MVFR
CEILINGS (IN NUMEROUS SHOWERS) AT KINT/KGSO TO RISE TO AROUND 2000
FT THROUGH MIDDAY...WHILE GENERALLY LOW VFR OR HIGH MVFR CEILINGS
DEVELOP AT THE REMAINDER OF CENTRAL NC TAF SITES. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS WITH DAYTIME
HEATING/DESTABILIZATION AND THE APPROACH OF A VERY DYNAMIC STORM
SYSTEM FROM THE WEST BETWEEN 15-19Z. SHOWERS AND STORMS -- --
WITH DAMAGING WINDS...ISOLATED TORNADOES...AND LARGE HAIL -- WILL BE
MOST CONCENTRATED ALONG AND IMMEDIATELY AHEAD OF A COLD FRONT THAT
WILL CROSS CENTRAL NC THIS AFTERNOON. THE PROJECTED TIMING OF THE
MOST CONCENTRATED AND INTENSE STORMS WILL BE APPROXIMATELY BETWEEN
18-20Z AT KINT/KGSO...20-22Z AT KRDU/KFAY...AND 21-23Z AT KRWI.
DRY...VFR CONDITIONS WILL FOLLOW QUICKLY ON THE HEELS OF THE COLD
FRONT AND ASSOCIATED SHOWERS AND THUNDERSTORMS...AS HIGH PRESSURE
WILL BUILD INTO OUR REGION FROM THE WEST TONIGHT.
LOOKING AHEAD: THE HIGH PRESSURE RIDGE WILL CONTINUE TO EXTEND
ACROSS THE SOUTHEASTERN US AND MAINTAIN VFR CONDITIONS THROUGH THE
MIDDLE OF NEXT WEEK.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MWS
NEAR TERM...JO
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...MWSHazardous weather outlook, Apr 16, 3:21 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 321 PM EDT SAT APR 16 2011 NCZ007>011-024>028-040>043-075>078-085-086-088-089-171930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH- EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 321 PM EDT SAT APR 16 2011 ...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THIS STORM SYSTEM WILL LIKELY RESULT IN SUPERCELLS ALONG WITH A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THOSE WITH OUTDOOR PLANS AND ACTIVITIES THIS AFTERNOON AND EVENING SHOULD CONSIDER ALTERNATIVE PLANS. EVERYONE SHOULD CLOSELY STAY TUNED TO THE LATEST WEATHER CONDITIONS LISTENING FOR WATCHES AND WARNINGS. STORMS WILL BE MOVING IN EXCESS OF 55 MPH... ALLOWING LITTLE TIME TO REACT ONCE THE THREAT IS NEAR. TORNADO WINDS CAN DESTROY MOBILE HOMES...SEVERELY DAMAGE HOMES AND BUILDINGS... OVERTURN VEHICLES... AND COLLAPSE THE ROOFS OF STORES... GYMNASIUMS... AND CAFETERIAS. IF A TORNADO WARNING IS ISSUED OR A TORNADO IS MOVING TOWARDS YOUR AREA... ABANDON MOBILE HOMES AND SEEK SHELTER IN A STURDY BUILDING. KNOW WHERE THE SAFEST LOCATION IN ANY BUILDING YOU OCCUPY IS LOCATED. RESIDENTS OF MOBILE HOMES SHOULD CONSIDER ALTERNATES TO REMAINING HOME THIS AFTERNOON. IF YOU ARE INDOORS... TAKE SHELTER IN A BASEMENT. IF NO BASEMENT IS AVAILABLE... GO TO THE LOWEST FLOOR IN AN INTERIOR ROOM SUCH AS A CLOSET OR BATHROOM. STAY AWAY FROM DOORS... WINDOWS AND OUTSIDE WALLS. FLYING DEBRIS CAN EASILY PENETRATE EXTERIOR WALLS. PUT AS MANY WALLS BETWEEN YOU AND THE TORNADO AS YOU CAN. PROTECT YOURSELF FROM FLYING AND FALLING DEBRIS WITH PILLOWS OR BLANKETS. IF YOU ARE DRIVING AND A TORNADO THREATENS... SEEK SHELTER IN A STRONG BUILDING. DO NOT STOP UNDER OVERPASSES. IF NO SHELTER IS AVAILABLE... AS A LAST RESORT ABANDON THE VEHICLE AND LIE FLAT IN A LOW LYING AREA OR DITCH. MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE BY LISTENING TO NOAA WEATHER RADIO OR BY VISITING OUR WEBSITE AT HTTP://WEATHER.GOV/RALEIGH. YOU CAN ALSO KEEP UP WITH THE LATEST WEATHER ON A WEB ENABLED CELL PHONE OR OTHER MOBILE DEVICE BY VISITING HTTP://MOBILE.WEATHER.GOV. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ021>023-038-039-073-074-083-084-171930- FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON- RICHMOND- 321 PM EDT SAT APR 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 16, 5:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
515 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TORNADO 2 N NEW HOPE 35.83N 78.56W
04/16/2011 WAKE NC TRAINED SPOTTER
LARGE HIGH TENSION STEEL WIRE TOWER TWISTED.
&&
EVENT NUMBER RAH1100472
GIHLocal storm report, Apr 16, 5:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 4 WSW WILSON 35.71N 78.00W
04/16/2011 WILSON NC TRAINED SPOTTER
LARGE TORNADO NOW ON THE GROUND AT HIGHWAY 795.
&&
EVENT NUMBER RAH1100473
GIHLocal storm report, Apr 16, 5:21 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
521 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 4 ESE CARTHAGE 35.32N 79.35W
04/16/2011 MOORE NC PUBLIC
TWO 18 INCH TREES DOWN NEAR UNION PINES HIGH SCHOOL
&&
EVENT NUMBER RAH1100474
SECLocal storm report, Apr 16, 5:24 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL ROANOKE RAPIDS 36.45N 77.65W
04/16/2011 M1.75 INCH HALIFAX NC 911 CALL CENTER
LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL
&&
EVENT NUMBER RAH1100475
KRRLocal storm report, Apr 16, 5:28 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
528 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TORNADO 1 S DUNN 35.30N 78.62W
04/16/2011 HARNETT NC TRAINED SPOTTER
STRUCTURAL DAMAGE. ROOF OFF FOOD LION GROCERY STORE AND
FRONT WINDOW BLOWN OUT. NUMEROUS CARS WITH WINDOWS BLOWN
OUT. LARGE TREES UPROOTED.
&&
EVENT NUMBER RAH1100476
GIHLocal storm report, Apr 16, 5:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
530 PM EDT SAT APR 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL GOLDSBORO 35.37N 77.98W
04/16/2011 M1.00 INCH WAYNE NC TRAINED SPOTTER
&&
EVENT NUMBER RAH1100477
KRRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Newport, NC (KMHX), 12:00Z
9.5 hours before the tornado, 108 km from the path. April 16, 2011.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 40 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
Newport, NC (KMHX), 00:00Z
2.5 hours after it, 108 km from the path. April 17, 2011.
- Mixed-layer CAPE
- 2506 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 2270 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 576 m²/s²
- 0-3 km storm-relative helicity
- 688 m²/s²
- Significant tornado parameter
- 9.2
- Supercell composite
- 37.9
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Kinston/Stallings (ISO), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:55 UTC | 73.4 | 62.6 | 170° 20 kt | 29 | 1005.1 | |
| 20:55 UTC | 73.4 | 64.4 | 160° 18 kt | 30 | 1003.7 | |
| 21:55 UTC | 73.4 | 64.4 | 160° 25 kt | 36 | 1002.4 | |
| 22:55 UTC | 69.8 | 66.2 | 190° 14 kt | 22 | 1002.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Raleigh/Durham radar (KRAX), 72 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:00 UTC | NON-TSTM WND DMG | 1 N Elm Grove | Lenoir, NC | REPORT OF ROOF BLOWN OFF HOUSE ON JOE WILLIAMS ROAD. RELAYED FROM 911 CENTER |
| 19:00 UTC | NON-TSTM WND DMG | 1 Nne Trinity Woods | Lenoir, NC | TREE BLOWN DOWN AND FELL THROUGH MOBILE HOME ON GREEN ACRES DRIVE. RELAYED FROM 911 CENTER |
| 19:00 UTC | NON-TSTM WND DMG | Trinity Woods | Lenoir, NC | REPORT OF ROOF BLOWN OFF HOUSE ON JOE WILLIAMS ROAD. RELAYED FROM 911 CENTER |
| 19:47 UTC | TORNADO | 2 Ne Smithfield | Johnston, NC | SEVERAL OUTBUILDINGS KNOCKED OVER |
| 20:12 UTC | HAIL 0.88 | 2 Nne Shine | Greene, NC | |
| 20:30 UTC | HAIL 1.75 | Four Oaks | Johnston, NC | LASTED 5 MIN. |
| 20:35 UTC | HAIL 1 | Smithfield | Johnston, NC | TIME ESTIMATED. |
| 20:35 UTC | HAIL 1.75 | Selma | Johnston, NC | TIME ESTIMATED. |
| 20:35 UTC | TORNADO | 2 Se Four Oaks | Johnston, NC | HWY 96 BLOCKED BY MULTIPLE DOWNED TREES |
| 20:36 UTC | TORNADO | 3 Ene Four Oaks | Johnston, NC | GROVE OF 12 TO 14 INCH DIAMTER PINE TREES SNAPPED OFF 20 FT IN THE AIR... TREES HAVE FALLEN ON AND DESTROYED TRAILERS |
| 20:37 UTC | HAIL 1.75 | Selma | Johnston, NC | TIME ESTIMATED. |
| 20:42 UTC | HAIL 1 | Smithfield | Johnston, NC | |
| 20:45 UTC | TSTM WND DMG | 1 Ne Smithfield | Johnston, NC | TREE BRANCHES AND BUILDING DEBRIS FALLING FROM THE SKY |
| 20:45 UTC | TORNADO | 1 Ne Smithfield | Johnston, NC | TREE BRANCHES AND BUILDING DEBRIS FALLING FROM THE SKY |
| 20:47 UTC | TORNADO | 2 Ne Smithfield | Johnston, NC | SEVERAL OUTBUILDINGS KNOCKED OVER |
| 20:48 UTC | TORNADO | Smithfield | Johnston, NC | TORNADO ON GROUND IN SMITHFIELD. DEBRIS BEING REPORED NEAR THE HOSPITAL. |
| 20:49 UTC | TORNADO | 2 Ene Selma | Johnston, NC | LIMBS SNAPPED OFF TREES IN PINELEVEL... I-95 CLOSED |
| 20:50 UTC | HAIL 1.75 | Selma | Johnston, NC | GOLFBALL SIZE HAIL AT BUFFALO RD AND OLD BEULAH RD. LASTED 5 MIN. |
| 20:50 UTC | HAIL 2 | Clinton | Sampson, NC | TIME ESTIMATED. |
| 20:53 UTC | TSTM WND DMG | 1 Sw Micro | Johnston, NC | TREES SNAPPED... MOBILE HOME FLIPPED... BOAT FLIPPED... SEMI TRUCK FLIPPED AND BLOCKING I-95 |
| 20:53 UTC | TORNADO | 1 Sw Micro | Johnston, NC | TREES SNAPPED... MOBILE HOME FLIPPED... BOAT FLIPPED... SEMI TRUCK FLIPPED AND BLOCKING I-95 |
| 20:55 UTC | TORNADO | Micro | Johnston, NC | ENTIRE MOBILE HOME PARK DESTROYED NEAR MICRO BETWEEN SELMA AND KENLY. OVER 100 PEOPLE DISPLACED. |
| 21:08 UTC | TSTM WND DMG | La Grange | Lenoir, NC | TURKEY BARN DESTROYED ON TURKEY FARM ROAD. TIME ESTIMATED FROM RADAR. |
| 21:08 UTC | TORNADO | Lucama | Wilson, NC | NUMEROUS HOMES DESTROYED FROM LUCAMA TO WILSON. |
| 21:10 UTC | TORNADO | 3 Nne Lucama | Wilson, NC | SEVERAL HOUSES DESTROYED... STRUCTURAL DAMAGE |
| 21:12 UTC | HAIL 0.88 | 2 Nne Shine | Greene, NC | |
| 21:12 UTC | TORNADO | Faison | Duplin, NC | TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND IN FAISON NEAR DAVID BRYANT RD AND WADE DAUGHTRY RD. |
| 21:15 UTC | TORNADO | 4 Wsw Wilson | Wilson, NC | LARGE TORNADO NOW ON THE GROUND AT HIGHWAY 795. |
| 21:17 UTC | TORNADO | Wilson | Wilson, NC | NUMEROUS CARS OVERTURNED AND BUILDINGS DESTROYED IN DOWNTOWN WILSON |
| 21:29 UTC | HAIL 1 | Goldsboro | Wayne, NC | |
| 21:40 UTC | HAIL 1.25 | Goldsboro | Wayne, NC | TIME ESTIMATED. |
| 21:42 UTC | HAIL 1.75 | 2 W Snow Hill | Greene, NC | GOLF BALL SIZED HAIL NEAR SNOW HILL |
| 21:45 UTC | TORNADO | Snow Hill | Greene, NC | RPEORT FROM GREENE COUNTY EMC OF 40-50 HOMES DEYSTROYED IN GREENE COUNTY ALONG WITH 5 TO 6 BUSINESSES. THE MIDDLE SCHOOL WAS SEVERELY DAMAGED AND THE HIGH SCHOOL GYM ROOF IS GONE |
| 21:50 UTC | HAIL 2.75 | 2 Wsw Contentnea | Greene, NC | |
| 21:55 UTC | TSTM WND DMG | Kenansville | Duplin, NC | MULTIPLE TREES DOWN |
| 21:55 UTC | TORNADO | Snow Hill | Greene, NC | 3 HOUSES DESTROYED AT THE INTERSECTION OF HWY 91 AND MIDDLE SCHOOL ROAD |
| 21:55 UTC | TORNADO | 6 Nne Walnut Creek | Wayne, NC | TORNADO NOW ON THE GROUND NEAR LAGRANGE RD AND PARKSTOWN RD IN SAULSTON. DESTROYED LARGE BARN AT DONALD TURKEY FARM. |
| 21:59 UTC | HAIL 1 | 1 Nw Farmville | Pitt, NC | |
| 22:00 UTC | TSTM WND DMG | Farmville | Pitt, NC | MULTIPLE TREES DOWN |
| 22:01 UTC | TORNADO | Snow Hill | Greene, NC | ANDYS RESTAURANT DESTROYED |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are
The other tornadoes of April 16, 2011
56 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 16 | 4:50 AM EDT | EF1 | Chattahoochee, GA | 0.3 | 50 | $250,000 | ||
| April 16 | 6:02 AM EDT | EF1 | Bibb, GA | 3.5 | 500 | $2.0 million | ||
| April 16 | 12:41 PM EDT | EF1 | Rowan, NC | 4.0 | 100 | |||
| April 16 | 12:59 PM EDT | EF0 | Union, NC | 3.0 | 50 | |||
| April 16 | 2:03 PM EDT | EF0 | Rockbridge, VA | 1.3 | 100 | $6,000 | ||
| April 16 | 2:06 PM EDT | EF1 | Alamance, NC | 10.7 | 300 | $980,000 | ||
| April 16 | 2:20 PM EDT | EF0 | Augusta, VA | 3.8 | 200 | $2.2 million | ||
| April 16 | 1:40 PM CDT | EF2 | Person, NC to VA | 26.2 | 300 | 6 | $1.1 million | |
| April 16 | 2:53 PM EDT | EF3 | Moore, NC | 65.2 | 500 | 6 | 103 | $172 million |
| April 16 | 3:25 PM EDT | EF1 | Dillon, SC | 1.5 | 440 | 3 | $180,000 | |
| April 16 | 3:27 PM EDT | EF0 | Clarendon, SC | 9.6 | 40 | $12,000 | ||
| April 16 | 3:30 PM EDT | EF1 | Lunenburg, VA | 16.9 | 300 | $100,000 | ||
| April 16 | 3:33 PM EDT | EF1 | Robeson, NC | 0.7 | 50 | $1.5 million | ||
| April 16 | 3:33 PM EDT | EF3 | Hoke, NC | 52.9 | 800 | 2 | 176 | $141 million |
| April 16 | 3:47 PM EDT | EF1 | Robeson, NC | 1.5 | 352 | $3.0 million | ||
| April 16 | 4:13 PM EDT | EF1 | Clarendon, SC | 8.9 | 50 | $14,000 | ||
| April 16 | 4:25 PM EDT | EF2 | Bladen, NC | 29.9 | 800 | 3 | 13 | $11 million |
| April 16 | 4:37 PM EDT | EF1 | Dinwiddie, VA | 7.0 | 400 | 5 | $1.5 million | |
| April 16 | 4:50 PM EDT | EF1 | Johnston, NC | 8.6 | 100 | |||
| April 16 | 4:58 PM EDT | EF2 | Bladen, NC | 13.1 | 440 | 1 | $3.1 million | |
| April 16 | 5:03 PM EDT | EF1 | Berkeley, SC | 7.9 | 120 | |||
| April 16 | 5:12 PM EDT | EF0 | Duplin, NC | 0.2 | 30 | |||
| April 16 | 5:12 PM EDT | EF2 | Wilson, NC | 9.0 | 200 | 10 | $3.0 million | |
| April 16 | 5:20 PM EDT | EF2 | Halifax, NC | 8.2 | 300 | $1.2 million | ||
| April 16 | 5:33 PM EDT | EF0 | Columbus, NC | 0.2 | 25 | |||
| April 16 | 5:41 PM EDT | EF0 | Georgetown, SC | 0.2 | 30 | $28,000 | ||
| April 16 | 5:45 PM EDT | EF0 | Georgetown, SC | 0.6 | 30 | $40,000 | ||
| April 16 | 5:50 PM EDT | EF1 | Southampton, VA | 1.9 | 300 | $30,000 | ||
| April 16 | 5:53 PM EDT | EF1 | Georgetown, SC | 0.5 | 60 | $100,000 | ||
| April 16 | 5:59 PM EDT | EF1 | Georgetown, SC | 0.5 | 60 | $60,000 | ||
| April 16 | 5:59 PM EDT | EF1 | Pitt, NC | 3.3 | 75 | 5 | $1.0 million | |
| April 16 | 6:05 PM EDT | EF1 | Columbus, NC | 1.1 | 50 | $35,000 | ||
| April 16 | 6:20 PM EDT | EF0 | Southampton, VA | 1.8 | 50 | $2,000 | ||
| April 16 | 6:30 PM EDT | EF1 | Middlesex, VA | 1.1 | 400 | $100,000 | ||
| April 16 | 6:35 PM EDT | EF0 | Duplin, NC | 0.6 | 150 | |||
| April 16 | 6:45 PM EDT | EF3 | Surry, VA | 26.5 | 800 | 2 | 24 | $8.0 million |
| April 16 | 6:55 PM EDT | EF3 | Bertie, NC | 17.9 | 1,300 | 12 | 58 | $3.3 million |
| April 16 | 7:05 PM EDT | EF2 | Bertie, NC | 17.5 | 500 | 8 | $1.1 million | |
| April 16 | 7:07 PM EDT | EF2 | Jones, NC | 2.4 | 200 | $100,000 | ||
| April 16 | 7:09 PM EDT | EF0 | Martin, NC | 0.1 | 75 | $10,000 | ||
| April 16 | 7:10 PM EDT | EF2 | Isle of Wight, VA | 22.6 | 400 | $300,000 | ||
| April 16 | 7:12 PM EDT | EF0 | Loudoun, VA | 4.1 | 50 | $4,000 | ||
| April 16 | 7:25 PM EDT | EF2 | Middlesex, VA | 2.8 | 400 | $6.0 million | ||
| April 16 | 7:37 PM EDT | EF1 | Frederick, MD | 1.2 | 50 | $50,000 | ||
| April 16 | 7:38 PM EDT | EF1 | Frederick, MD | 4.4 | 50 | $50,000 | ||
| April 16 | 7:40 PM EDT | EF0 | Craven, NC | 0.1 | 30 | |||
| April 16 | 7:47 PM EDT | EF1 | Carroll, MD | 3.5 | 50 | $30,000 | ||
| April 16 | 7:51 PM EDT | EF0 | Carroll, MD | 1.9 | 75 | $20,000 | ||
| April 16 | 8:08 PM EDT | EF0 | Beaufort, NC | 0.6 | 30 | $4,000 | ||
| April 16 | 8:11 PM EDT | EF3 | Onslow, NC | 3.8 | 450 | 30 | $9.4 million | |
| April 16 | 8:20 PM EDT | EF0 | York, PA | 0.5 | 200 | 2 | $20,000 | |
| April 16 | 8:43 PM EDT | EF2 | Craven, NC | 4.1 | 200 | 7 | $4.0 million | |
| April 16 | 8:52 PM EDT | EF0 | Pamlico, NC | 0.1 | 30 | |||
| April 16 | 9:01 PM EDT | EF1 | Tyrrell, NC | 7.4 | 550 | $400,000 | ||
| April 16 | 9:30 PM EDT | EF1 | Currituck, NC | 2.0 | 200 | $40,000 | ||
| April 16 | 9:35 PM EDT | EF1 | Dare, NC | 0.7 | 250 | $767,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.